Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Tallahassee, FL

February 28, 2009Randolph County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 2009, 11:43 AM EST for Randolph County, Terrell County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2009, 11:43 AM EST (16:43 UTC)
Expired
Feb 28, 2009, 12:15 PM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Randolph County, GA, Terrell County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 11:39 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 524 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
700 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 281643
SVRTAE
GAC243-273-281715-
/O.NEW.KTAE.SV.W.0013.090228T1643Z-090228T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1143 AM EST SAT FEB 28 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF CUTHBERT...
  NORTHERN TERRELL COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF DAWSON...

* UNTIL 1215 PM EST

* AT 1140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUTHBERT...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKSVILLE BY 1150 AM EST...
  PARROTT BY NOON EST...
  OAKVILLE AND YEOMANS BY 1205 PM EST...
  PLEASANT HILL BY 1210 PM EST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST SATURDAY EVENING
FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3195 8441 3178 8434 3175 8484 3191 8487
      3193 8480 3193 8479 3193 8468 3192 8460
      3192 8446 3196 8443
TIME...MOT...LOC 1643Z 254DEG 37KT 3185 8473

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:25 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 28, 9:25 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EST SAT FEB 28 2009

.DISCUSSION...AT 9AM EST...THE LATEST MSAS ANALYSIS SHOWS A SURFACE
LOW JUST NORTH OF MONTGOMERY WITH A SOUTHWEST TRAILING COLD FRONT
THROUGH SOUTHERN LOUISIANA. MOST CONVECTION HAS SKIRTED JUST TO THE
NORTH OF OUR CWA EARLY THIS MORNING BUT THAT WILL CHANGE BY LATE
MORNING INTO THE AFTERNOON AS THE COLD FRONT PRESSES FURTHER TO THE
SOUTH AND EAST. WE ARE STILL EXPECTING AN ACTIVE DAY WITH THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. MOST LIKELY WE ARE
GOING TO HAVE TO UPDATE ZONES TO INCLUDE AT LEAST A PORTION OF OUR
CWA IN A CONVECTIVE WATCH BEFORE THE SCHEDULED LATE AFTERNOON
ISSUANCE. OTHERWISE...NO CHANGES TO GRIDS OR ZONES ANTICIPATED.

.AVIATION...BUSY TAFS THIS MORNING WITH IFR CIGS WEST OF
APALACHICOLA RIVER IN ADVANCE OF RAPIDLY APPROACHING COLD FRONT.
EAST OF APALACHICOLA RIVER...CIGS ARE AT MVFR LEVELS.  MOST OF THE
WORST WEATHER REMAINS NORTH OF OUR AREA ACROSS CENTRAL AL...MS AND
GA ALONG A WARM FRONT WHERE RAIN AND TSTMS HAVE BEEN GOING ALL NIGHT
LONG. SEVERE TSTMS CONTINUE TO DEVELOP NEAR THE WARM FRONT THIS
MORNING.  THE COLD FRONT...NOW IN CENTRAL MS...WILL STRENGTHEN AND
MOVE RAPIDLY EAST TODAY AS A VERY STRONG UPPER LEVEL STORM SYSTEM
DEEPENS ACROSS ALABAMA AND GEORGIA IN THE NEXT 12 HOURS. STRONG
TSTMS WILL CONTINUE DEVELOP OUT AHEAD OF THE COLD FRONT INCREASING
IN COVERAGE FURTHER SOUTH AND EAST ACROSS THE AREA THIS AFTERNOON
FROM NW TO SE AS DAY PROGRESSES.  PRE-FRONTAL SHOWERS AND TSTMS WILL
REACH KDHN AND KABY THIS MORNING AND KPFN AND KTLH EARLY
AFTERNOON.   BREEZY DAY WITH 12 TO 15 KT WINDS FROM THE SOUTH TO
SOUTHWEST AND GUSTS UP TO 25 KNOTS. THE MAIN FRONT WITH POSSIBLE
HAIL AND STRONG WINDS AND A SHARP WIND SHIFT TO THE NORTHWEST...WILL
PUNCH THROUGH KDHN LATE THIS AFTERNOON AND KPFN AND KTLH THIS
EVENING AND EASTWARD THROUGH VALDOSTA OVERNIGHT. HOWEVER...CIG
RESTRICTIONS AND SCT SHWRS WILL LINGER BEHIND THE FRONT WELL INTO
SUNDAY AS THIS POTENT UPPER LEVEL DISTURBANCE PASSES OVER THE
REGION.

&&

.MARINE...WINDS AND SEAS WERE WELL BELOW ADVISORY CONDITIONS THIS
MORNING...AND THIS WILL LIKELY CONTINUE THROUGH THE DAY BASED ON THE
LATEST NUMERICAL GUIDANCE. HOWEVER...ADVISORY CONDITIONS WILL BEGIN
LATER TONIGHT BEHIND THE COLD FRONT...AND CONTINUE THROUGH SUNDAY. IN
FACT...FREQUENT GUSTS TO GALE FORCE ARE LIKELY SO WE WILL ISSUE A
GALE WATCH.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...GALE WATCH TONIGHT AND SUNDAY.

&&

LANIER/BARRY
Hazardous weather outlook, Feb 28, 6:03 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 AM EST SAT FEB 28 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
603 AM EST SAT FEB 28 2009 /503 AM CST SAT FEB 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

...GALE WATCH TONIGHT AND SUNDAY...

A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CAN NOT BE RULED OUT. THERE IS A HIGH RISK OF RIP CURRENTS TODAY
ALONG THE FLORIDA PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS WILL END FROM WEST TO EAST EARLY SUNDAY MORNING.
LIGHT RAIN WILL LINGER INTO SUNDAY AFTERNOON...ESPECIALLY IN
GEORGIA AND ALABAMA. THERE MAY BE ENOUGH COLD AIR FOR SOME OF THE
RAIN TO MIX WITH OR CHANGE TO LIGHT SNOW...MAINLY FROM ALBANY AND
DOTHAN NORTHWARD. NO SNOW ACCUMULATION IS EXPECTED DUE TO THE
RELATIVELY WARM GROUND TEMPERATURES. WINDY CONDITIONS ARE
EXPECTED...WITH GUSTS TO GALE FORCE OVER THE COASTAL WATERS. FAIR
WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK...WITH A LIGHT
FREEZE POSSIBLE MONDAY AND TUESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Feb 28, 11:16 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EST SAT FEB 28 2009

GAZ120-122-281645-
QUITMAN-RANDOLPH-
1116 AM EST SAT FEB 28 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR QUITMAN AND RANDOLPH
COUNTIES...

* UNTIL 1145 AM EST

AT 1114 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GEORGETOWN...MOVING EAST AT
45 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

12-WATSON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:41 PM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Early, Miller49 min
Feb 28, 2:11 PM ESTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell and 1 more34 min
Feb 28, 2:15 PM ESTSevere Thunderstorm WarningTAEBen Hill, Turner45 min
Feb 28, 2:56 PM ESTSevere Thunderstorm WarningTAEDecatur, Seminole49 min
Feb 28, 3:03 PM ESTSevere Thunderstorm WarningTAEBerrien, Irwin, Tift42 min
Feb 28, 3:10 PM ESTSevere Thunderstorm WarningTAEColquitt, Cook, Tift, Worth50 min
Feb 28, 3:15 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady45 min
Feb 28, 3:32 PM ESTSevere Thunderstorm WarningTAEIrwin28 min
Feb 28, 3:42 PM ESTSevere Thunderstorm WarningTAEColquitt, Grady, Mitchell, Thomas48 min
Feb 28, 3:45 PM ESTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Irwin, Tift45 min
Feb 28, 4:07 PM ESTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Thomas38 min
Feb 28, 4:41 PM ESTSevere Thunderstorm WarningTAESeminole64 min
Feb 28, 4:44 PM ESTSevere Thunderstorm WarningTAEBrooks, Lowndes46 min
Feb 28, 4:45 PM ESTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Lanier20 min
Feb 28, 5:12 PM ESTSevere Thunderstorm WarningTAEDecatur63 min
Feb 28, 5:45 PM ESTSevere Thunderstorm WarningTAEBrooks, Thomas45 min
Feb 28, 5:47 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady43 min
Feb 28, 6:09 PM ESTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes51 min
Feb 28, 6:17 PM ESTTornado WarningTAEDecatur28 min
Feb 28, 6:25 PM ESTTornado WarningTAEBerrien, Brooks, Lanier, Lowndes35 min
Feb 28, 6:33 PM ESTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell57 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.